Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX

March 21, 2000Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2000, 9:43 PM MST for Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 21, 2000, 9:43 PM MST (04:43 UTC)
Expired
Mar 21, 2000, 10:45 PM MST
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3806 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 220445
SVRMAF
NMC025-220545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
943 PM MST TUE MAR 21 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEA COUNTY IN NEW MEXICO

* UNTIL 1045 PM MST

* AT 942 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF EUNICE...MOVING         
  NORTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  OIL CENTER...KNOWLES...HUMBLE CITY...MONUMENT AND HOBBS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3249 10338 3237 10323 3293 10307 3294 10331

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:20 PM MST, 7 hours 23 minutes earlier.

Area forecast discussion, Mar 21, 2:20 PM MST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CST TUE MAR 21 2000

UPPER LOW STILL TAKING ITS SWEET TIME MOVING THROUGH AZ.  RADAR
MOSAICS INDICATING AN AREA OF SHOWERS MOVING ACROSS CENTRAL NEW
MEXICO IN THE PVA AREA OF THIS UPPER LEVEL FEATURE.  THIS PRECIP AS
BEEN NEARLY STATIONARY (E/W) THROUGHOUT THE DAY BUT HAS CONTINUED
TO TRAIN ACROSS THE SAME AREAS FROM SOUTH TO NORTH.  EXPECT THIS TO
CONTINUE AS UPPER LEVEL FEATURE BEGINS ITS EASTWARD TRACK.
ELSEWHERE IN CLOUD FREE AREAS ACROSS WEST TEXAS THE ATMOSPHERE
CONTINUES TO DESTABILIZE RESULTING IN CU/TCU FIELDS ACROSS PORTIONS
OF WEST TEXAS.  AS SWODY1 INDICATES...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FIRE ALONG A FRONTAL BOUNDARY LOCATED NORTH OF THE MAF
CWA AND THE DRYLINE LOCATED EAST OF THE MAF CWA.  AFTER SUNSET
EXPECT GULF MOISTURE AND DRYLINE TO RETURN TO THE AREA PROVIDING
PLENTY OF LOW LEVEL MOISTURE FOR CONVECTION.  AM NOT SURE WHEN AND
WHERE THUNDERSTORMS WILL DEVELOP OVERNIGHT...BUT WITH PLENTY OF
LOW LEVEL MOISTURE IN PLACE AND WITH ENERGY BEING EJECTED OUT OF THE
LOW LOCATED OVER AZ/NM HAVE INCLUDED SOME SCT POPS MOST AREAS
TONIGHT.  TOMORROW WILL BE THE BEST CHANCE OF RAIN FOR THE AREA
WITH THINGS TAPERING OFF BY TOMORROW EVENING AS DRYLINE RACES OFF
TO THE EAST.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  55/71/46/73    3550
LSA  45/67/42/70    3550
E41  57/72/48/75    3550
6R6  57/75/52/75    3440
MRF  47/72/40/72    2330
CNM  43/69/42/72    3330

.MAF...
TX...NONE.
NM...NONE.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:38 PM MSTSevere Thunderstorm WarningMAFLea67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.